has anybody gone "off" their betablockers ?

Got back to my work after over a year of sick leave (severe heart failure due to a Dilated left ventricule, and got a CRT-D installed end February.

Just wondering : has nobody ever gone "off" betablockers (bisoprolol etc...)

I am struggling with one of the side effects (really bad cough) and it has lasted for months now.

I had a horrible experience with Entresto, same pb.

Both my sisters also cough with their hb pressure meds...must be a family thing.

But coughing in my office all day is really ennoying, and not just for me...

Hope you are all doing good.

 


7 Comments

Are you sure it is your beta blocker ?

by Gemita - 2021-12-19 04:11:25

Tulp,

Both my husband and I take Bisoprolol, but very low dose.  My husband suffers from COPD so he is very very sensitive to some of his meds which have often worsened his cough (Ramipril in particular).

I would look at all your other heart 'support' meds too, especially ACE Inhibitors - meds ending in "pril" - (like Linsinopril, Ramipril), Calcium Channel Blockers, ARBs.  I am sure you are on a cocktail of meds for your heart failure.  If you do want to stop your beta blocker, I would work closely with your doctor and reduce your beta blocker very gently or may be try switching to another low dose beta blocker first.  I have successfully reduced Bisoprolol from high dose to low dose without any ill effect.  Perhaps try reducing Bisoprolol first to see if this helps?  I trust though you have had investigations for your cough to rule out other causes Tulp?  Stay well hydrated.  Lemon and honey drinks will help.

A cough is miserable, but I am so happy to hear you are doing well otherwise and have gone back to work.

I wish you and your family a very happy Christmas Tulp.  Some Christmas reading (!) on the subject of drug induced cough is provided in the following links :

https://www.researchgate.net/profile/Ji-Su-Shim/publication/340269237_Drug-Induced_Cough/links/5f6a07e7a6fdcc0086344c13/Drug-Induced-Cough.pdf?origin=publication_detail

https://apm.amegroups.com/article/view/50825/html

Beta blockers

by AgentX86 - 2021-12-19 11:07:37

Never "go off" any medication.  Your doctor may change your meds around because of side-effects but never do it on your own. Sure, under doctor's supervision, there is nothing special about beta blockers.

Cough and beta blockers

by Selwyn - 2021-12-19 13:38:48

Yes, do not change medication or stop meds without a medical opinion. 

Certainly, ACE inhibitor drugs are associated with a dry cough, as are many other medical conditions.

Beta blockers can cause bronchospasm - there are highly selective types that do not.  Bronchospasm can be demonstrated medically ( respiratory testing). 

Stopping beta blockers suddenly may produce rebound symptoms. 

If you have heart failure, betablockers may be life prolonging.

We are all individuals. I am intolerant of beta blockers due to breathlessness on exercise. 

Gemita 1 - Bisoprolol 0

by Tulp - 2021-12-19 19:01:33

I never thought of stopping myself. Didn't say I would in my post neither...

And Gemita was right.As usual...

It's Epelerone the med that makes me cough !!  A very annoying dry cough that sometimes even makes me vomit.

Happy holidays to all of you

 

Bisoprolol

by Gemita - 2021-12-19 19:49:31

Hello Tulp,

From your post, I thought you were suggesting your beta blocker was the cause of your cough, so I certainly didn't get it right.  

My sister has just started Eplerenone too (potassium-sparing diuretic) since her EF was 16% a few weeks ago.  We are all worried because they are managing her on meds alone.  Her Heart Failure consultant will contact her on 11 January to give her all her options.  Unfortunately she recently discharged herself from hospital (after going through A&E) because she was afraid of catching Covid, so she is now being managed as an "out patient" which is far from ideal.

Great news about the increase in your EF Tulp.  I hope you continue to improve and remain well. 

lisinopril

by Tracey_E - 2021-12-19 21:40:15

Lisinopril can cause a cough.

"Going off"

by AgentX86 - 2021-12-19 22:38:42

I didn't infer that the phrase "going off" meant that you were going to ask for a change in meds, rather doing it unilatterally. IOW, "going off" <> "med change".  Just a simple miscommunication. 

Yes, these meds can cause all sorts of problems.  Lisinopril essentially paralyzed (painfully) my arms/shoulders after taking for six months or so.  Since it didn't happen immediatelty, it took some digging to figure it out (it's a rare side-effect).

You know you're wired when...

You play MP3 files on your pacer.

Member Quotes

I feel so blessed to have this little gem implanted in me. When I think of the alternative it is quite overwhelming sometimes.